Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

See all formats and pricing
More options …
Volume 2019, Issue 747


Cuspidal curves, minimal models and Zaidenberg’s finiteness conjecture

Karol Palka
Published Online: 2016-07-12 | DOI: https://doi.org/10.1515/crelle-2016-0021


Let E2 be a complex rational cuspidal curve and let (X,D)(2,E) be the minimal log resolution of singularities. We prove that E has at most six cusps and we establish an effective version of the Zaidenberg finiteness conjecture (1994) concerning Eisenbud–Neumann diagrams of E. This is done by analyzing the Minimal Model Program run for the pair (X,12D). Namely, we show that 2E is **-fibred or for the log resolution of the minimal model the Picard rank, the number of boundary components and their self-intersections are bounded.


  • [1]

    M. Borodzik and C. Livingstone, Heegaard Floer homology and rational cuspidal curves, Forum Math. Sigma 2 (2014), Article ID 28. Google Scholar

  • [2]

    J. L. Coolidge, A treatise on algebraic plane curves, Dover Publications, New York 1959. Google Scholar

  • [3]

    J. Fernández de Bobadilla, I. Luengo, A. Melle-Hernández and A. Némethi, On rational cuspidal plane curves, open surfaces and local singularities, Singularity theory, World Scientific, Hackensack (2007), 411–442. Google Scholar

  • [4]

    T. Fenske, Rational cuspidal plane curves of type (d,d-4) with χ(ΘVD)0, Manuscripta Math. 98 (1999), no. 4, 511–527. Google Scholar

  • [5]

    H. Flenner and M. Zaidenberg, -acyclic surfaces and their deformations, Classification of algebraic varieties (L’Aquila 1992), Contemp. Math. 162, American Mathematical Society, Providence (1994), 143–208. Google Scholar

  • [6]

    H. Flenner and M. Zaidenberg, On a class of rational cuspidal plane curves, Manuscripta Math. 89 (1996), no. 4, 439–459. CrossrefGoogle Scholar

  • [7]

    G. Freudenburg and P. Russell, Open problems in affine algebraic geometry, Affine algebraic geometry, Contemp. Math. 369, American Mathematical Society, Providence (2005), 1–30. Google Scholar

  • [8]

    T. Fujita, On the topology of noncomplete algebraic surfaces, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29 (1982), no. 3, 503–566. Google Scholar

  • [9]

    J.  Kollár and S.  Kovács, Birational geometry of log surfaces, preprint (1994), https://web.math.princeton.edu/~kollar/FromMyHomePage/BiratLogSurf.ps.

  • [10]

    J. Kollár and S. Mori, Birational geometry of algebraic varieties, Cambridge Tracts in Math. 134, Cambridge University Press, Cambridge 1998. Google Scholar

  • [11]

    M. Koras and K. Palka, The Coolidge–Nagata conjecture, preprint (2015), http://arxiv.org/abs/1502.07149.

  • [12]

    A. Langer, Logarithmic orbifold Euler numbers of surfaces with applications, Proc. Lond. Math. Soc. (3) 86 (2003), no. 2, 358–396. CrossrefGoogle Scholar

  • [13]

    R. Lazarsfeld, Positivity in algebraic geometry. II, Ergeb. Math. Grenzgeb. (3) 49, Springer, Berlin 2004. Google Scholar

  • [14]

    T. Liu, On planar rational cuspidal curves, ProQuest LLC, Ann Arbor 2014; Ph.D. thesis, Massachusetts Institute of Technology, 2014. Google Scholar

  • [15]

    K. Matsuki, Introduction to the Mori program, Universitext, Springer, New York 2002. Google Scholar

  • [16]

    T. Matsuoka and F. Sakai, The degree of rational cuspidal curves, Math. Ann. 285 (1989), no. 2, 233–247. CrossrefGoogle Scholar

  • [17]

    M. Miyanishi, Open algebraic surfaces, CRM Monogr. Ser. 12, American Mathematical Society, Providence 2001. Google Scholar

  • [18]

    M. Miyanishi and T. Sugie, Homology planes with quotient singularities, J. Math. Kyoto Univ. 31 (1991), no. 3, 755–788. CrossrefGoogle Scholar

  • [19]

    M. Miyanishi and S. Tsunoda, Absence of the affine lines on the homology planes of general type, J. Math. Kyoto Univ. 32 (1992), no. 3, 443–450. CrossrefGoogle Scholar

  • [20]

    N. Mohan Kumar and M. Pavaman Murthy, Curves with negative self-intersection on rational surfaces, J. Math. Kyoto Univ. 22 (1982/83), no. 4, 767–777. CrossrefGoogle Scholar

  • [21]

    M. Nagata, On rational surfaces. I: Irreducible curves of arithmetic genus 0 or 1, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 32 (1960), 351–370. CrossrefGoogle Scholar

  • [22]

    S. Y. Orevkov, On rational cuspidal curves, Math. Ann. 324 (2002), no. 4, 657–673. CrossrefGoogle Scholar

  • [23]

    K. Palka, Exceptional singular -homology planes, Ann. Inst. Fourier (Grenoble) 61 (2011), no. 2, 745–774. CrossrefGoogle Scholar

  • [24]

    K. Palka, The Coolidge–Nagata conjecture, part I, Adv. Math. 267 (2014), 1–43. CrossrefWeb of ScienceGoogle Scholar

  • [25]

    K. Tono, Defining equations of certain rational cuspidal curves. I, Manuscripta Math. 103 (2000), no. 1, 47–62. CrossrefGoogle Scholar

  • [26]

    K. Tono, On the number of the cusps of cuspidal plane curves, Math. Nachr. 278 (2005), no. 1–2, 216–221. CrossrefGoogle Scholar

  • [27]

    M. G. Zaidenberg and S. Y. Orevkov, On rigid rational cuspidal plane curves, Uspekhi Mat. Nauk 51 (1996), no. 1(307), 149–150. Google Scholar

About the article

Received: 2015-02-10

Revised: 2015-11-23

Published Online: 2016-07-12

Published in Print: 2019-02-01

Funding Source: Narodowe Centrum Nauki

Award identifier / Grant number: 2012/05/D/ST1/03227

The author was supported by the National Science Centre Poland, Grant No. 2012/05/D/ST1/03227, and by the Foundation for Polish Science within the Homing Plus programme, cofinanced by the European Union, Regional Development Fund.

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2019, Issue 747, Pages 147–174, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2016-0021.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Alexandru Dimca and Gabriel Sticlaru
Mathematische Nachrichten, 2019
Karol Palka and Tomasz Pełka
Proceedings of the London Mathematical Society, 2020, Volume 120, Number 5, Page 642
Karol Palka and Tomasz Pełka
Proceedings of the London Mathematical Society, 2017

Comments (0)

Please log in or register to comment.
Log in